Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
Discussion:
SSRI antidepressants / Stimulants warning
Watch this 
View More Posts Ignore
Hey everyone this is an interesting peice of information for those of you who are on stimulants and SSRI antidepressants. Dr. Cheney is a well known for his studies and theories on CFS. Please read this if you are taking them. He and other docs think they wind up frying your brain and killing brain cells.

SSRI and Stimulants: Frying the Brain

Dr. Cheney recently came across some information regarding the dangers of Selective Serotonin Reuptake Inhibitors (SSRI╠s), such as Prozac, Zoloft and Paxil, and stimulants like Ritalin and Provigil. During office visits, Dr. Cheney shows patients the book

Prozac Backlash: Overcoming the Dangers of Prozac, Zoloft, Paxil and Other Antidepressants
by Joseph Glenmullen, M.D.,

a psychiatrist at Harvard Medical School. It includes endorsements from other Ivy League psychiatrists. Cheney calls the implications of this book "staggering".

When talking with patients, Cheney usually opens the book to a picture of a monkey's brain before and after it received a very potent SSRI. The "before" photo shows a dark background filled with fine white lines and white blobs, healthy neurons. The "after" photo is very dark, only a few white lines and blobs remain. Most of the brain cells had been "fried".

*******SSRIs and stimulants work by increasing the firing of neurons. While this often has great benefits in the short term, doctors are now realizing that long term use "fries" brain cells. The body views any neuron that fires excessively over time as damaged, and destroys it.

SSRIs and stimulants, taken over a period of 10 years or so, can lead to a loss of brain cells, causing neurodegenerative disorders. Many doctors have recently seen a sudden increase in patients with neurological symptoms, and most have been on Prozac, or a similar drug, for about 10 years. Cheney is seeing this in his own practice.

During office visits, Cheney also shows patients a copy of the May 22, 2000 issue of Newsweek with Michael J. Fox on the cover. It has an excellent article on Parkinson's Disease, a condition that involves a loss of neurons in the area associated with motor control. Parkinson's drugs stimulate the remaining neurons to "perform heroically", firing excessively. However, the article notes that while benefits are seen initially, neurological symptoms get much worse at the three to five-year point. Patients experience wild involuntary movements, etc. These drugs, though helpful in the short term, actually speed up the degenerative process.

What mechanisms are at work causing neurons to be "fried"? SSRIs are often prescribed for depression, which involves a lack of serotonin. Serotonin is a neurotransmitter, a chemical messenger. One neuron releases a burst of it into the intersynaptic cleft, (the gap between neurons). The serotonin is then taken up by special receptors in the adjacent neuron. Thus a message is sent from one neuron to another, with serotonin carrying the message across the gap. Excess serotonin is cleared away before a new message is sent. A "reuptake channel" in one neuron vacuums up the left over serotonin.

SSRIs are designed to address a lack of serotonin by blocking the reuptake channel from vacuuming up excess serotonin. While this allows more serotonin to connect with the receptors, often too much is left floating in the intersynaptic cleft. The only way the body can get rid of this excess serotonin is to oxidize it. Unfortunately, this turns it into a toxic compound that, over time, kills both the sending and receiving neurons. Cheney stated, "What starts out as an attempt to increase serotonin and reduce symptoms ends up with the destruction of the serotonergic system itself. It takes about a decade, more in some, less in others.

Now when the serotonergic nerves are dead, you start getting these motor neuron problems, which is what we're seeing." Cheney commented, "You know what a lot of doctors (who do not understand CFIDS) are doing? They're saying 'Well, let's just give them an antidepressant'. And they are frying their (patients') brains and they don't even know it. In fact, a CFIDS patient on one of these drugs fries their brain even faster than a non-CFIDS person." (See the article on Klonopin for an explanation.)

Cheney went on to say, "The other way some people with CFIDS are going is stimulating the brain, using drugs like Ritalin or Provigil. They do the same thing - they fry the brain. They cause neurons to fire at lower stimulus by lowering the firing threshold. All stimulants are dangerous, especially over the long haul. I'm not saying that you might not find them useful in the short-term. But over the long term, the physiology demands that neurons that fire excessively be killed."

Cheney strongly urges anyone taking antidepressants or stimulants to read Glenmullen's book. It lists safe alternatives to SSRIs.
Posted on 11/27/08, 07:09 am
9 Replies Add Your Reply
Reminder: This is a support group for Chronic Fatigue Syndrome. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 11/27/08  7:55am
" Totally agree with this and I wrote a jounal some time ago about my concerns that doctors are still prescribing SSRIs before trying any other treatments for ME. There is big money in these drugs I fear. Thanks for posting. "
View More Posts Ignore
Reply #2 - 11/27/08  8:28am
" Great article.
Al "
View More Posts Ignore
Reply #3 - 11/27/08  6:30pm
" Thats got me thinking and looking into my anti.depressants..because ( brAIN FOG DON,T KNOW WHAT TYHEY ARE ) thanks Danette "
View More Posts Ignore
Reply #4 - 11/27/08  6:36pm
" Antidepressants are like poison to me, they incapacitate me. All I can do is sit and stare, even at the lowest doses. Last time I tried Zoloft, I ended up with a rash all over my body. So I stay away from them, and all other pharmaceutical products. "
View More Posts Ignore
Reply #5 - 11/27/08  6:45pm
" Im not on an SSRI but I am still going to relook into my anti depressant which I have been taking for 8+ years ..it is RIM...can,t remember what it stands for..8 years too long...like others I have tried different a/depress and couldn,t handle them at all "
View More Posts Ignore
Reply #6 - 11/27/08  10:19pm
" Hello,

I have hypermobility syndrome(EDS)and mostly
experience POTS(postural orthostatic tachycardia Syndrome) but have had BRAIN FOG and fatigue....I have been on Effexor for over 12 yrs. Have you heard anything about this particular antidepressant. It is on the list of useful treatments for my sydromes and when I'm not on it, it's not pretty! "
View More Posts Ignore
Reply #7 - 11/28/08  12:14am
" Effexor is a serotonin-norepinephrine reuptake inhibitors (SNRI). I havn't heard of any detailed commentry on SNRI's re CFS.
Al "
View More Posts Ignore
Reply #8 - 11/28/08  12:26am
" Good post Danette, thanks. "
View More Posts Ignore
Reply #9 - 11/28/08  10:14am
" I've been using these products to help elevate my serotonin and other neurotransmitters that are out of whack. I think they are much safer than the pharmecuticals. This company works only with doctors. My integrative doctor suggested 5 Htp and a few other things for muscle pain and poor sleep and I have had some success. The muscle pain has been reduced over 50%. She suggested this after a test by neuroscience The results of the test showed many of my neurotransmitters like dopamine were sub optimal or elevated. There is a lot of info on the site that I think is worth reading. The products are expensive but I was in such pain I considered taking an anti depressant but knew I couldn't do that. I had tried them in the past when my CFS was ignored and a diagnosis of depression was given and they made me zomboid. among other things. I think they actually aggrevated my CFS,

Never take 5 htp if you are already taking any serotonin products. This compnay also has financial ad applications.

Here is the link.
https://www.neurorelief.com/index.p... "

Add Your Reply
Advertisement


More From Around the Web